Illinois, 2019

Flood in Illinois, April 3 to 10, 2019

April 3 to 10, 2019 · NWS PAH · 1 event in 1 county or zone

The first week of April was dominated by northwest flow aloft and several weak impulses moving southeasterly through the flow. There were a couple rounds of showers and even a few isolated thunderstorms that helped push the Wabash River above flood stage near New Harmony.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The first week of April was dominated by northwest flow aloft and several weak impulses moving southeasterly through the flow. There were a couple rounds of showers and even a few isolated thunderstorms that helped push the Wabash River above flood stage near New Harmony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 5:26 PM CST, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 2, 5:26 PM CST, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Tue Apr 2 2019

.UPDATE...
Issued at 623 PM CDT Tue Apr 2 2019

Aviation update.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 200 PM CDT Tue Apr 2 2019

Satellite is showing a few mid and high clouds associated with a
weak frontal boundary sagging south toward the forecast area this
afternoon. This front should continue to weaken and stall across
our northern counties overnight before lifting back north as a
warm front tomorrow afternoon.

Models are in good agreement with the next storm system moving out
the TX/OK panhandles area east into the lower Ohio Valley by
Friday morning. Showers should move into southeast Missouri
Wednesday night and spread across the region through the day
Thursday. MUCapes are high enough and LIs low enough to warrant at
least embedded chances of thunder. Best chances for storms
appears to be Thursday afternoon and evening.

West southwest winds will turn more southerly on Wednesday pushing
temperatures up to near 70. Clouds and chances of rain will temper
highs somewhat on Thursday falling back to near normal readings in
the lower and middle 60s. Lows tonight will be near normal in the
lower 40s and be several degrees warmer Wednesday night under a
mostly cloudy sky.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM CDT Tue Apr 2 2019

The main focus of the extended is the weekend rain chances.

Surface high pressure will build into the FA Friday with a 500mb
short wave just east of the area early Friday. The high will
dominate our weather for about a 24 hour period, but an unsettled
pattern will be increasingly in place by the PM hours Saturday. This
is in response the flow aloft becoming southwest as low pressure
forms over the southern plains by late in the weekend. However, the
ECMWF holds off any rainfall until later in the weekend as it
develops low pressure further to the south and west (4 corners
region of southwest U.S.) by late in the weekend. This solution is
generally favored based on past experience. Instability parameters
support thunder for the weekend, but for now nothing stands out as
far as any concern for severe.

Model agreement improves in placement early next week progressing
low pressure across the Gulf Coast states, but is otherwise in
considerable disagreement as far as timing an intensity of low
pressure. As a result..this forecast will continue at least chance
POPs over the weekend through early in the new workweek.

Temps are still slated to warm to possibly their highest level so
far in 2019 for the weekend with readings rising well into the
70s...possibly pushing 80 by Sunday...depending on the amount of
cloud over. The warming trend will begin reversing a bit early in
the week as thickness values lower in response to the 500mb low
moving across the Gulf Coast states and northerly winds dominating.

&&

.AVIATION...
Issued at 623 PM CDT Tue Apr 2 2019

VFR conditions through Wednesday evening. Winds will vary with a
boundary in the vicinity, from SE/SSW, averaging less than 10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 2, 3:01 AM CST, 22 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
401 AM CDT Tue Apr 2 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
401 AM CDT Tue Apr 2 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Flooding continues on area rivers, especially the Mississippi
river, where moderate flooding exists. Refer to the river flood
warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible Thursday into Thursday
evening, and again Saturday afternoon and night, as well as
Sunday afternoon. Locally heavy rain and lightning will be the
primary concerns.

Flooding will continue mainly along the Mississippi river. Refer
to the river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
April 3, 2:00 AM CST to April 10, 12:00 PM CST
Where
White County, Maunie to 0.93 mi ENE of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding occurred on the Wabash River. Low-lying woods and fields were inundated, along with a couple of county roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814263.